North Carolina, 2013

Damaging Winds in North Carolina, September 3, 2013

September 3, 2013 · NWS RAH · 4 events in 4 counties and zones

The passage of an upper level disturbance within a very moist airmass in place across eastern North Carolina triggered scattered strong to severe thunderstorms. The strongest of which resulted in downed trees and minor roof damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$3,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The passage of an upper level disturbance within a very moist airmass in place across eastern North Carolina triggered scattered strong to severe thunderstorms. The strongest of which resulted in downed trees and minor roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 3, 9:33 AM EST, 37 minutes earlier.

Area forecast discussion, Sep 3, 9:33 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1033 AM EDT TUE SEP 3 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY. HIGH PRESSURE WILL BUILD
INTO THE REGION BEHIND THE FRONT ON WEDNESDAY AND WILL LINGER
THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM TUESDAY...

LATEST UPPER AIR ANALYSES SHOW THE LOW OVER SOUTHWEST QUEBEC WITH
TROUGH EXTENDING SOUTH THROUGH WESTERN VA AND NC. THE BEST H25 WINDS
ARE WELL TO THE NORTH...AS ARE THE BEST HEIGHT FALLS. THE 13Z RUC
VORTICITY PLOT INDICATES A WEAK DISTURBANCE CURRENTLY MOVING OVER
CENTRAL NC...WHICH IS LIKELY TRIGGERING THE ISOLATED SHOWERS AND
THUNDERSTORMS OVER THE AREA. CURRENT SPC MLCAPE VALUES ARE 500-1000
J/KG...WITH LITTLE SHEAR AND WEAK LAPSE RATES. THE MAIN FRONTAL AXIS
IS STILL OVER THE MOUNTAINS AT THIS TIME.

THE UPPER-LEVEL TROUGH WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND EVENING. AT THE SURFACE...STILL EXPECT THE COLD FRONT TO MERGE
WITH THE STATIONARY SURFACE TROUGH OVER THE COASTAL PLAIN DURING THE
AFTERNOON HOURS BEFORE MOVING SOUTHEAST AND OFFSHORE BY MIDNIGHT.
FOR THE REST OF THE MORNING...THERE WILL BE A CHANCE FOR ISOLATED TO
SCATTERED SHOWERS AND STORMS...MAINLY ACROSS THE EAST AND SE. -KC

STILL LOOKS LIKE THE RAIN CHANCES/COVERAGE WILL BE LESS THAN WHAT WE
INITIALLY THOUGHT A DAY OR TWO AGO AS BEST DPVA AND HEIGHT FALLS
WILL REMAIN WELL NORTH OF CENTRAL NC. AT THE SAME TIME...LOW-LEVEL
MOISTURE FLUX CONVERGENCE ALONG THE FRONT WILL WEAKEN THROUGHOUT THE
DAY...OWING TO THE DEEP LAYER WESTERLY FLOW IN PLACE EAST OF THE
MOUNTAINS. HAVE LOWER POPS IN THE WEST...WITH BEST CHANCE AGAIN IN
THE EAST DUE TO THE TIMING OF THE FRONTAL PASSAGE COINCIDING WITH
PEAK AFTERNOON HEATING AND MODERATE DESTABILIZATION. FOR MANY OF THE
SAME REASONS ABOVE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

HIGHS VERY SIMILAR TO MONDAY...IN THE MID 80S NW TO LOWER 90S S/SE.
LOWS TONIGHT WILL BE DRIVEN BY THE NW TO SE ADVECTION OF THE
DRIER/COOLER AIRMASS INTO CENTRAL NC FROM THE NORTH. LOWS RANGING
FROM THE LOWER 60S NW TO NEAR 70 S/SE. -CBL

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 300 AM TUESDAY...
WEAK SFC HIGH PRESSURE WILL BECOME CENTERED OVER THE AREA ON
WEDNESDAY AS THE PREVIOUS DAYS FRONT STALLS ACROSS THE GULF STATES.
WEAK SHORTWAVE DISTURBANCES EMBEDDED IN THE NW FLOW ALOFT AND MOVING
SOUTHEASTWARD THROUGH THE BASE OF THE EASTERN US TROUGH WILL MOVE
THROUGH THE AREA BUT PROVE OF LITTLE CONSEQUENCE WITH A VERY DRY
AIRMASS IN PLACE.  AN ISOLATED SHOWER HOWEVER CANNOT BE RULED OUT
ACROSS SOUTHERN SAMPSON COUNTY GIVEN THE POSSIBILITY OF SOME
LINGERING MOISTURE AND WEAK DESTABILIZATION(500-1000 J/KG
MLCAPE)ACROSS THE SOUTHEAST AND PROXIMITY TO SEA BREEZE BOUNDARY.
OTHERWISE WITH NO OTHER TRIGGER...EXPECT DRY CONDITIONS WITH
CONTINUED SEASONABLE TEMPERATURES BUT LOWER HUMIDITY
LEVELS...ESPECIALLY INLAND OVER THE CENTRAL AND WESTERN PIEDMONT.
HIGHS IN THE MID TO UPPER 80S. LOWS IN THE LOWER 60S NW TO UPPER 60S
SE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 245 AM TUESDAY...
OVERALL THE LONG TERM PERIOD WILL BE CHARACTERIZED BY DRIER
CONDITIONS AS THE WESTERLIES REMAIN WELL NORTH OF THE REGION AND
SURFACE HIGH PRESSURE AND WEAK FLOW ALOFT AROUND A BROAD TROUGH
SITUATED ACROSS THE EASTERN CONUS MOSTLY DOMINATES THE WEATHER
ACROSS CENTRAL NC. ANOTHER REINFORCING SHOT OF STRONGER SURFACE HIGH
PRESSURE WILL BUILD OVER THE AREA FRIDAY INTO SATURDAY AS A
SHORTWAVE IN THE WESTERLIES CROSSING OVER OVER NEW ENGLAND/NORTHERN
MID ATLANTIC DRAGS ANOTHER FRONT THROUGH REGION ON THURSDAY. GIVEN
THE RELATIVELY DRIER AIR IN PLACE OVER OUR REGION AND THE FACT THE
BEST FORCING WILL BE WELL TO OUR NORTH...AM NOT EXPECTING ANY PRECIP
WITH THE ASSOCIATED WEAK TAIL END OF THIS FRONT ON THURSDAY.
HOWEVER...SOME MODELS CONTINUE TO HINT AT SOME SHOWERS AS THIS FRONT
MOVES THROUGH (MAINLY ACROSS THE EAST WHERE THE BEST MOISTURE WILL
BE) AND THIS TREND WILL CONTINUE TO BE MONITORED. WITH RENEWED HIGH
PRESSURE AT THE SURFACE...FRIDAY AND NOW EVEN SATURDAY LOOK TO BE
MOSTLY DRY.

THE HIGH IS THEN PROGGED TO SHIFT OFFSHORE BY SUNDAY...BUT WITH ONLY
MINIMAL MOISTURE RETURN...IT NOW APPEARS EVEN THE LATTER HALF OF THE
WEEKEND WILL BE MOSTLY DRY. THEN...ANOTHER FRONT MOVING THROUGH NEW
ENGLAND/NORTHERN MID ATLANTIC WILL ALLOW ANOTHER HIGH TO BUILD INTO
THE REGION BY MONDAY. HOWEVER...THIS HIGH MAY BE CENTERED FAR ENOUGH
TO THE NORTH WHERE ITS INFLUENCE MAY NOT BE AS GREAT AND SOME
ISOLATED SHOWERS COULD DEVELOP DURING THE AFTERNOON HOURS. TEMPS
WILL GENERALLY BE NEAR TO SLIGHTLY BELOW NORMAL THROUGHOUT THE
ENTIRE PERIOD.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 730 AM TUESDAY...

24-HR TAF PERIOD:
ANY PATCHY MORNING FOG WILL GIVE WAY TO VFR SHORTLY AFTER DAYBREAK.

ISOLATED TO SCATTERED SHOWERS/STORMS WILL ACCOMPANY A
COLD FRONTAL PASSAGE THROUGH THE AREA THIS AFTERNOON...WITH
THE BEST CHANCE OF CONVECTION EXPECTED NEAR THE EASTERN TERMINALS
BY THE AFTERNOON.

LOOKING AHEAD:
ASIDE FROM A SMALL CHANCE FOR FOG AT THE FAY/RWI TERMINALS AROUND
SUNRISE (08-12Z) EACH MORNING...EXPECT VFR CONDITIONS WED-FRI AS
HIGH PRESSURE BUILDS INTO THE REGION.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL/VINCENT
NEAR TERM...KC/CBL
SHORT TERM...CBL
LONG TERM...KRR
AVIATION...CBL
Hazardous weather outlook, Sep 3, 3:23 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
423 AM EDT TUE SEP 3 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
423 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 6:40 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
740 AM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 WNW FRANKLINTON       36.11N  78.49W
09/01/2013                   FRANKLIN           NC   DEPT OF HIGHWAYS

            TREE BLOWN DOWN NEAR HIGHWAY 56. TIME ESTIMATED.

&&

EVENT NUMBER RAH1300926

DJF
Local storm report, Sep 3, 6:41 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
741 AM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 ESE HILLSBOROUGH      36.03N  79.02W
09/01/2013                   ORANGE             NC   DEPT OF HIGHWAYS

            TREES BLOWN DOWN NEAR THE INTERSECTION OF NEW HOPE
            CHURCH ROAD AND MT. HERMON CHURCH ROAD. TIME ESTIMATED.

&&

EVENT NUMBER RAH1300927

DJF
Special weather statement, Sep 3, 9:06 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1006 AM EDT TUE SEP 3 2013

NCZ027-041>043-077-031445-
HARNETT-JOHNSTON-NASH-WAKE-WILSON-
1006 AM EDT TUE SEP 3 2013

...ISOLATED STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF
HARNETT...JOHNSTON...NASH...WILSON AND WAKE COUNTIES THROUGH 1045 AM
EDT...

AT 1004 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FLOWERS...OR ABOUT 13 MILES NORTH OF SMITHFIELD...MOVING EAST AT 15
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF ANGIER...
ALSO MOVING EAST AT AROUND 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLAYTON... EMIT...AND
MIDDLESEX.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL LIGHTNING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 319.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 105 AND 127.

WIND GUSTS TO 40 MPH ARE CAPABLE OF BLOWING AROUND LIGHTWEIGHT
OBJECTS LEFT OUTDOORS. PERSONS ENCOUNTERING ANY HEAVY RAIN WHILE
DRIVING SHOULD REDUCE SPEED TO AVOID HYDROPLANING. MOVE INDOORS AS
STORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF
LIGHTNING.

&&

LAT...LON 3559 7801 3560 7805 3558 7807 3547 7881
      3561 7889 3589 7792 3560 7791
TIME...MOT...LOC 1404Z 256DEG 12KT 3570 7835

DJF
Special weather statement, Sep 3, 9:31 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 AM EDT TUE SEP 3 2013

NCZ027-042-043-031515-
JOHNSTON-NASH-WILSON-
1031 AM EDT TUE SEP 3 2013

...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE ACROSS PARTS OF
JOHNSTON...NASH AND WILSON COUNTIES THROUGH 1115 AM EDT...

AT 1030 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTH OF EMIT...OR ABOUT 10 MILES NORTHEAST OF SMITHFIELD...
MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KENLY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 107 AND 127.

WHEN STORMS MOVE NEARBY OR OVERHEAD...SEEK SHELTER IN A NEARBY
BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF
BLOWING AROUND LIGHTWEIGHT OBJECTS LEFT OUTDOORS. LOCALLY HEAVY RAIN
WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN IN HEAVY RAIN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3558 7790 3558 7800 3560 7805 3558 7806
      3558 7827 3572 7833 3586 7796
TIME...MOT...LOC 1430Z 256DEG 12KT 3565 7823

DJF

The radar

The Raleigh/Durham radar (KRAX), 43 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
September 3, 10:10 AM EST
Where
Wilson County, 0.56 mi E of Lucama
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.650, -78.010

Two trees were blown down along Lucama Road.

Thunderstorm Wind, Wake

When
September 3, 11:25 AM EST
Where
Wake County, 1.38 mi N of Hopkins
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Broadcast Media
Coordinates
35.900, -78.370

Six large trees were blown down at the 4300 block of Zebulon Road.

Thunderstorm Wind, Harnett

When
September 3, 2:25 PM EST
Where
Harnett County, 3.45 mi WSW of Norrington Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.340, -78.980

Strong thunderstorm winds caused minor damage at Western Harnett High School where a fence and overhead canopy was blown over. There was also minor damage to the baseball dugout.

Thunderstorm Wind, Cumberland

When
September 3, 4:00 PM EST to 4:03 PM EST
Where
Cumberland County, 6.62 mi SSE of Hope Mills to 6.93 mi S of (Fay)grannis Fld Fay
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.880, -78.910

Several trees blown down in the vicinity of Chicken Foot Road and Odom Road. Also the roof of a mobile home was also blown off at Anchor Court along with minor roof damage to a barn on Sim Canady Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478824, 478827, 478828, 478823.